Skip to main content Accesibility Help
×
×
Home

On the Benjamin–Lighthill conjecture for water waves with vorticity

  • V. Kozlov (a1), N. Kuznetsov (a2) and E. Lokharu (a1)
Abstract

We consider the nonlinear problem of steady gravity-driven waves on the free surface of a two-dimensional flow of an inviscid, incompressible fluid (say, water). The water motion is supposed to be rotational with a Lipschitz continuous vorticity distribution, whereas the flow of finite depth is assumed to be unidirectional. We verify the Benjamin–Lighthill conjecture for flows with values of Bernoulli’s constant close to the critical one. For this purpose it is shown that a set of near-critical waves consists only of Stokes and solitary waves provided their slopes are bounded by a constant. Moreover, the subset of waves with crests located on a fixed vertical is uniquely parametrised by the flow force, which varies between its values for the supercritical and subcritical shear flows of constant depth. There exists another parametrisation for this set; it involves wave heights varying between the constant depth of the subcritical shear flow and the height of a solitary wave.

Copyright
Corresponding author
Email address for correspondence: nikolay.g.kuznetsov@gmail.com
References
Hide All
Agmon, S., Douglis, A. & Nirenberg, L. 1959 Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I. Commun. Pure Appl. Maths 12, 623727.
Amick, C. J. & Toland, J. F. 1981 On periodic water-waves and their convergence to solitary waves in the long-wave limit. Phil. Trans. R. Soc. Lond. A 303, 633669.
Benjamin, T. B. 1984 Impulse, flow force and variational principles. IMA J. Appl. Maths 32, 368.
Benjamin, T. B. 1995 Verification of the Benjamin–Lighthill conjecture about steady water waves. J. Fluid Mech. 295, 337356.
Benjamin, T. B. & Lighthill, M. J. 1954 On cnoidal waves and bores. Proc. R. Soc. Lond. A 224, 448460.
Cabre, X. 1995 On the Alexandroff–Bakelman–Pucci estimate and the reversed Hölder inequality for solutions of elliptic and parabolic equations. Commun. Pure Appl. Maths 48, 539570.
Cokelet, E. D. 1977 Steep gravity waves in water of arbitrary uniform depth. Phil. Trans. R. Soc. Lond. A 286, 183230.
Constantin, A. & Strauss, W. 2004 Exact steady periodic water waves with vorticity. Commun. Pure Appl. Maths 57, 481527.
Constantin, A. & Strauss, W. 2011 Periodic travelling gravity water waves with discontinuous vorticity. Arch. Rat. Mech. Anal. 202, 133175.
Dubreil-Jacotin, M.-L. 1934 Sur la détermination rigoureuse des ondes permanentes periodiques d’ampleur finie. J. Math. Pures Appl. 13, 217291.
Ehrnström, M., Escher, J. & Villari, G. 2012 Steady water waves with multiple critical layers: interior dynamics. J. Math. Fluid Mech. 14, 407419.
Ehrnström, M., Escher, J. & Wahlén, E. 2011 Steady water waves with multiple critical layers. SIAM J. Math. Anal. 43, 14361456.
Gilbarg, D. & Trudinger, N. S. 2001 Elliptic Partial Differential Equations of Second Order. Springer.
Groves, M. D. & Stylianou, A. 2014 On the Hamiltonian structure of the planar steady water-wave problem with vorticity. C. R. Acad. Sci. Paris I 352, 205211.
Groves, M. D. & Wahlén, E. 2008 Small-amplitude Stokes and solitary gravity water waves with an arbitrary distribution of vorticity. Physica D 237, 15301538.
Keady, G. & Norbury, J. 1978 Waves and conjugate streams with vorticity. Mathematika 25, 129150.
Kozlov, V. & Kuznetsov, N. 2009 Fundamental bounds for arbitrary steady water waves. Math. Ann. 345, 643655.
Kozlov, V. & Kuznetsov, N. 2010 The Benjamin–Lighthill conjecture for near-critical values of Bernoulli’s constant. Arch. Rat. Mech. Anal. 197, 433488.
Kozlov, V. & Kuznetsov, N. 2011a The Benjamin–Lighthill conjecture for steady water waves (revisited). Arch. Rat. Mech. Anal. 201, 631645.
Kozlov, V. & Kuznetsov, N. 2011b Steady free-surface vortical flows parallel to the horizontal bottom. Q. J. Mech. Appl. Maths 64, 371399.
Kozlov, V. & Kuznetsov, N. 2013a No steady water waves of small amplitude are supported by a shear flow with a still free surface. J. Fluid Mech. 717, 523534.
Kozlov, V. & Kuznetsov, N. 2013b Steady water waves with vorticity: spatial Hamiltonian structure. J. Fluid Mech. 733, R1.
Kozlov, V. & Kuznetsov, N. 2014 Dispersion equation for water waves with vorticity and Stokes waves on flows with counter-currents. Arch. Rat. Mech. Anal. 214, 9711018.
Kozlov, V., Kuznetsov, N. & Lokharu, E. 2015 On bounds and non-existence in the problem of steady waves with vorticity. J. Fluid Mech. 765, R1.
Kozlov, V. & Maz’ya, V. 1999 Differential Equations with Operator Coefficients with Applications to Boundary Value Problems for Partial Differential Equations. Springer.
Kozlov, V. & Maz’ya, V. 2004 An asymptotic theory of higher-order operator differential equations with non-smooth nonlinearities. J. Funct. Anal. 217, 448488.
Ladyzhenskaya, O. A. & Uraltseva, N. N. 1964 Linear and Quasilinear Elliptic Equations, Nauka (in Russian); English transl., Academic, 1968.
Longuet-Higgins, M. S. & Fenton, J. D. 1974 On the mass, momentum, energy and circulation of a solitary wave II. Proc. R. Soc. Lond. A 340, 471493.
McLeod, J. B. 1984 The Froude number for solitary waves. Proc. R. Soc. Edin. A 97, 193197.
Mielke, A. 1991 Hamiltonian and Lagrangian Flows on Center Manifolds with Applications to Elliptic Variational Problems, Lecture Notes in Mathematics, vol. 1489. Springer.
Ovsyannikov, L. V. 1980 Parameters of cnoidal waves. In Problems of Mathematics and Mechanics. M. A. Lavrentiev Memorial Volume, pp. 150166. Nauka (in Russian).
Peregrine, D. H. 1976 Interaction of water waves and currents. Adv. Appl. Mech. 16, 9117.
Plotnikov, P. I. 1992 Non-uniqueness of solution of the problem of solitary waves and bifurcation of critical points of smooth functionals. Math. USSR Izvestia 38, 333357.
Swan, C., Cummins, I. & James, R. 2001 An experimental study of two-dimensional surface water waves propagating in depth-varying currents. J. Fluid Mech. 428, 273304.
Wahlén, E. 2009 Steady water waves with a critical layer. J. Differ. Equ. 246, 24682483.
Wheeler, M. H. 2015 The Froude number for solitary water waves with vorticity. J. Fluid Mech. 768, 91112.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

JFM classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed